Role of brain imaging in early parkinsonismBMJ 2011; 342 doi: https://doi.org/10.1136/bmj.d638 (Published 23 February 2011) Cite this as: BMJ 2011;342:d638
- David P Breen, clinical research fellow in neurology1,
- James B Rowe, consultant neurologist2,
- Roger A Barker, consultant neurologist1
- 1Cambridge Centre for Brain Repair, University of Cambridge, Cambridge CB2 0PY
- 2Department of Clinical Neurosciences, University of Cambridge
- Correspondence to: D P Breen
- Accepted 11 November 2010
Routine brain imaging is unnecessary in patients with typical Parkinson’s disease
Dopamine transporter (DAT) imaging can help to differentiate patients with Parkinson’s disease from healthy individuals and patients with essential tremor or drug induced parkinsonism
Structural MRI may be performed to rule out alternative diagnoses (including other neurodegenerative syndromes and structural or vascular lesions)
A 67 year old man presents with an eight month history of tremor and “lagging behind” when walking with friends. He had labyrinthine symptoms in the past and has taken prochlorperazine for the past four years. Neurological examination confirms a rest and postural tremor affecting the left hand, as well as slight bradykinesia on repetitive fine finger and hand movements, worse on the left. No rigidity, gait disturbance, or postural instability are seen.
What is the differential diagnosis?
Parkinson’s disease is a clinical diagnosis, but even specialists are only 90% accurate.1 The first step is to decide whether the patient does in fact have parkinsonism. This relies on looking for four cardinal features: bradykinesia, rest tremor, rigidity, and postural instability. The diagnosis of parkinsonism requires the presence of at least two of these motor features. Our patient has evidence of bradykinesia and tremor, together with a degree of asymmetry, and therefore fulfils the criteria.
Prochlorperazine is one of several drugs that can induce parkinsonism; others are neuroleptics, metoclopramine, calcium channel blockers, methyldopa, sodium valproate, lithium, and certain antidepressants. Parkinsonism usually presents soon after the offending drug is started, with bilateral signs and no tremor, so our patient is atypical in this regard. In some patients the drug can be stopped and the response observed, but this is not always straightforward—for example, in …
Log in using your username and password
Log in through your institution
Sign up for a free trial